Alert archive / Massachusetts / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Albany, NY
NWS Albany, NY issued this red flag warning at Sep 22, 2020, 3:31 AM EDT for Berkshire County, Massachusetts. It took effect at Sep 22, 2020, 9:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2020, 3:31 AM EDT (07:31 UTC)
- In effect from
- Sep 22, 2020, 9:00 AM EDT
- Expired
- Sep 22, 2020, 8:16 PM EDT
- In force
- 11 hr
- Issued by
- NWS Albany, NY
County Berkshire County, MA
The radar
The Albany radar (KENX), 74 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278 WWUS81 KALY 220731 RFWALY URGENT - FIRE WEATHER MESSAGE National Weather Service Albany NY 331 AM EDT Tue Sep 22 2020 MAZ001-025-230100- /O.UPG.KALY.FW.A.0001.200922T1300Z-200923T0000Z/ /O.NEW.KALY.FW.W.0001.200922T1300Z-200923T0100Z/ Northern Berkshire-Southern Berkshire- 331 AM EDT Tue Sep 22 2020 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR THE BERKSHIRES... The National Weather Service in Albany has issued a Red Flag Warning, which is in effect from 9 AM this morning to 9 PM EDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...The Berkshires. * WIND...Northwest winds 10 to 20 mph with gusts up to 25 mph. * HUMIDITY...As low as 30 percent during the afternoon hours. * IMPACTS...Dry weather and gusty winds will result in critical fire weather conditions. Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
966 WWUS81 KALY 230016 RFWALY URGENT - FIRE WEATHER MESSAGE National Weather Service Albany NY 816 PM EDT Tue Sep 22 2020 MAZ001-025-230130- /O.CAN.KALY.FW.W.0001.000000T0000Z-200923T0100Z/ Northern Berkshire-Southern Berkshire- 816 PM EDT Tue Sep 22 2020 ...RED FLAG WARNING IS CANCELLED FOR THE BERKSHIRES... The National Weather Service in Albany has cancelled the Red Flag Warning for the Berkshires in western Massachusetts. Winds and relative humidity values have fallen below the criteria for a Red Flag warning this evening. $$ MSE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this red flag warning went out at Sep 22, 1:51 AM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Sep 22, 1:51 AM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
151 AM EDT Tue Sep 22 2020
.SYNOPSIS...
High pressure will control the weather for the upcoming week.
Temperatures will steadily climb with anomalies getting back
to warmer than normal levels later in the week. Dry and mainly
clear weather is expected to continue.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Clear sky other than some thin haze/smoke well aloft.
High pressure centered over the region and calm to near
calm winds allowing for temperatures to drop into the 30s in
many areas. Some patchy fog in some areas and lows in the upper
20s to mid 30s with frost once again around daybreak in many
areas.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
Weather highlights through the short term period will focus on
1) an elevated risk for fire Tuesday afternoon (western New
England), 2) increased concentration of smoke aloft affecting
our skies, and 3) the potential for some increased cloud cover
on Thursday in response to a northern stream upper impulse to
our west.
Tuesday-Wednesday
For Tuesday, high pressure will remain over the area
yielding to another tranquil day with plenty of sunshine. Winds will
be on the increase however Tuesday afternoon as the pressure
gradient tightens over the area with the FA being sandwiched in
between the aforementioned surface high and Tropical Storm Teddy
which will be passing well to our east over the Atlantic Ocean. See
www.hurricanes.gov for more information regarding Tropical Storm
Teddy. Tuesday afternoon, winds will increase 5 to 15 mph out of the
northwest with gust as high as 25 mph especially across the
Catskills, the Berkshires, and western New England. Given that RH
values will be ranging from 30 to 40 percent, have issued a Fire
Weather Watch for the Berkshires through Tuesday evening for the
risk of fire. Wednesday will feature another quiet day with high
pressure still in control. Gusty northwest winds will continue
through the day with gusts up to 20 mph.
Thursday
Thursday will be another tranquil day, but clouds could be on the
increase during the afternoon/evening hours as mid to upper impulses
approach from the west.
With the H500 pattern expected to flatten and become a bit more
zonal, smoke from the western U.S. wildfires will affect our skies
giving way to a hazy look at times Tuesday, Wednesday, and possibly
into Thursday. Given the fact that the smoke is well up above the
surface, we do not anticipate this having any public health impacts.
Temperatures will steadily be on the increase through Thursday with
anomalies going from cooler than normal values to warmer than normal
values. Daytime temperatures are progged to approach the mid 60s on
Tuesday, low 70s on Wednesday, and the low to mid 70s on Thursday
across the valleys (cooler higher elevations). Overnight lows will
be in the range from the upper 20s to upper 30s tonight, 40s Tuesday
night (low 50s mid-Hudson Valley), and low 50s Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Dry and mild conditions are expected through Saturday, before a
possible trend toward wetter conditions commences Saturday night
into Monday.
A weak, moisture-staved front will settle southward Thursday
night/early Friday, possibly bringing some clouds, with slightly
cooler temps across northern areas by Friday. Isolated sprinkles may
occur across portions of the southern Adirondacks, otherwise dry
conditions are forecast.
Generally dry conditions are expected through most of Saturday,
however with the combination of a large high pressure area
translating east of the region, and a front slowly approaching from
the west should allow for a southeast low level flow to develop and
entrain low level moisture into the region Saturday afternoon/night,
possibly allowing for low clouds and some showers/patchy drizzle to
develop, especially areas south of I-90.
Chances for showers will increase Sunday, as a combination of low
level moisture, and perhaps some remnant moisture from Tropical
Cyclone Beta approach from the south. Best chances for showers
appear to be along and east of the Hudson River, but could affect a
larger area depending how much moisture lifts northward.
More widespread showers are possible Sunday night into Monday as a
frontal system approaching from the west provides additional
forcing, combined with the deeper moisture emanating from the Gulf
of Mexico and western Atlantic.
As for temperatures, highs Friday-Saturday mainly in the lower/mid
70s in valleys, and 65-70 across higher terrain areas, although
there is a possibility of warmer temps across portions of the mid
Hudson Valley and perhaps into portions of the Capital Region,
especially if any smoke aloft remains limited. Slightly cooler for
Sunday-Monday due to more clouds and possible showers, with highs in
the mid 60s to lower 70s. Overnight lows Friday/Saturday mornings
ranging from the mid 40s to lower/mid 50s, although could be locally
cooler across portions of the southern Adirondacks. Lows
Sunday/Monday mornings slightly milder due to clouds and higher RH,
mainly in the 50s although some lower 60s are possible within
portions of the Hudson River Valley.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Radiational cooling is underway tonight with temperatures
slowly approaching their respective dew points which has
resulted in MVFR visibilities at GFL. ALB, PSF and POU still
remain VFR but the observers at ALB have already indicated BCFG
which makes sense given that the dew point and temperature are
now equal. As clear skies and calm winds continue for the
remainder of the night, we will be monitoring GOES16 satellite
night fog channel for indications that fog is becoming more
widespread and thicker. Latest guidance suggests the main
window for potential MFR visibilities at PSF and POU and even
IFR visibility at ALB and GFL looks to be 09-12 UTC/Tue.
Any patchy ground fog should lift by 12-13UTC/Tue with VFR
conditions following for remainder of the TAF cycle.
Calm winds tonight will become breezy towards 15 UTC with
sustained winds from the north-northwest ranging 8-12kts with
gusts 15-20kts during the afternoon. Wind gusts subside by
sunset by sustained winds likely remain near 5-8kts overnight.
Low-level wind shear is be possible at POU towards the end of
the TAF period but due to uncertainty, we did not include this
in the latest TAF issuance.
Outlook...
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Breezy. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
Fire Weather Watch for Berkshire County Tuesday morning through
Tuesday evening due to low RH and gusty winds...
Low relative humidity levels coupled with gusty winds has resulted
in the issuance of a Fire Weather Watch for the Berkshires for
Tuesday.
High pressure will control the weather during the upcoming week.
Temperatures will moderate back to above normal, with dry and mainly
clear weather expected to continue.
RH values will rise tonight to near 90 percent. RH values are
expected to fall Tuesday to 30 to 40 percent in the afternoon, with
northwest winds increasing 10 to 15 mph. Western New England could
see gusts up to 25 mph Tuesday afternoon. The next chance for rain
will not be until early next week.
&&
.HYDROLOGY...
High pressure will be in control through much of this week,
allowing for mainly clear skies and no precipitation. With no
storms systems heading our way, dry weather is anticipated to
continue through much of the upcoming week as well. This will
allow for river and stream levels to hold steady or slowly fall.
Many locations are already seeing below normal stream flows and
this is expected to continue. The next chance for rain will not
be until late next weekend.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Frost Advisory until 8 AM EDT this morning for CTZ001-013.
NY...Frost Advisory until 8 AM EDT this morning for NYZ049-050-052-
053-059>061-064>066.
MA...Fire Weather Watch from 9 AM EDT this morning through this
evening for MAZ001-025.
VT...None.
&&
SYNOPSIS...Evbuoma
NEAR TERM...NAS
SHORT TERM...Evbuoma
LONG TERM...KL
AVIATION...Speciale
FIRE WEATHER...Evbuoma
HYDROLOGY...Evbuoma/NASHazardous weather outlook, Sep 21, 5:16 PM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 516 PM EDT Mon Sep 21 2020 NYZ032-033-038>043-047-048-051-054-058-063-082>084-VTZ013>015-221100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Western Albany-Eastern Rensselaer- Western Greene-Western Ulster-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 516 PM EDT Mon Sep 21 2020 This Hazardous Weather Outlook is for eastern Catskills, southern Adirondacks, Mohawk Valley, Lake George and Saratoga region, and northern Taconics of eastern New York and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-NYZ049-050-052-053-059>061-064>066-221100- Northern Litchfield-Southern Litchfield-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess- 516 PM EDT Mon Sep 21 2020 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT TUESDAY... This Hazardous Weather Outlook is for northwestern Connecticut and the Capital Region, Mid-Hudson Valley, and southern Taconics of eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ001-025-221100- Northern Berkshire-Southern Berkshire- 516 PM EDT Mon Sep 21 2020 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for western Massachusetts. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Weather Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in Massachusetts, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.